Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 44, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 27, 2002, 5:55 PM EDT for Presque Isle County, Michigan. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2002, 5:55 PM EDT (21:55 UTC)
- Expired
- Jul 27, 2002, 6:30 PM EDT
- In force
- 35 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Presque Isle County, MI
The radar
The NCL Michigan radar (KAPX), 80 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 9.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 601 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
888
WUUS53 KAPX 272155
SVRAPN
MIC141-272230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
555 PM EDT SAT JUL 27 2002
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PRESQUE ISLE COUNTY IN NORTHEAST LOWER MICHIGAN
* UNTIL 630 PM EDT
* AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES WEST OF HURON BEACH...OR ABOUT 9 MILES
NORTH OF ONAWAY...MOVING NORTH AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL REACH...
BLACK MALLARD LAKE AROUND 610 PM EDT
REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH. WINDS
THIS HIGH CAN DOWN TREES AND POWER LINES.
LAT...LON 4548 8407 4540 8413 4543 8423 4563 8423
4557 8412 4551 8412What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:24 PM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jul 27, 3:24 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 324 PM EDT SAT JUL 27 2002 MORNING CONVECTIVE DEBRIS KEPT TEMPS FROM REACHING FULL POTENTIAL TODAY...BUT STILL A SULTRY DAY IN PROGRESS. VORT MAX OVER THE NORTHERN PLAINS BECAME CONVECTIVELY ACTIVE BY MID-MORNING IN WESTERN MN. THE EVOLUTION OF THIS SVR MCS...NOW APPROACHING NW WI...IS THE OBVIOUS FORECAST CONCERN TONIGHT. POTENTIAL FOR CONVECTION REMAINS A CONCERN THRU MONDAY...AS WARM HUMID WX PERSISTS. ETA/NGM IN FAIRLY REASONABLE AGREEMENT...THOUGH ETA HAS A BETTER HANDLE ON THE WARM FRONT MOVING INTO NORTHERN LOWER TONIGHT. WILL COMPROMISE ON THE VERY SLOW MOVING COLD FRONT...WHICH SHOULD MOVE THRU EASTERN UPPER AND INTO FAR NW LOWER MI ON SUNDAY. A SURFACE WAVE WILL DEVELOP ALONG THIS FRONT TO OUR WEST SUNDAY NIGHT...AS AN UPPER TROF APPROACHES. THE SURFACE AND UPPER WAVES WILL GIVE THE COLD FRONT THE IMPETUS IT NEEDS TO EXIT THE FORECAST AREA ON MONDAY. ALL ZONES WILL NEED SCT POPS THIS EVENING FOR POSSIBLE/EXISTING DIURNAL STORMS. WILL NEED TO WATCH FOR MULITCELL ORGANIZATION FOR THE POSSIBILITY OF A WIND THREAT...AS 500MB WINDS BECOME MARGINALLY SUPPORTIVE BY EARLY EVENING (AROUND 30KT). SO FAR...TSRA IN NE LOWER MI ARE STRAIGHT UP AND DOWN...INDICATING A LOW-SHEAR ENVIRONMENT. MN/WI MCS SHOULD CONTINUE ON A EASTWARD TRACK ALONG WITH THE PARENT SHORTWAVE. EASTERN UPPER WILL BE AFFECTED TOWARD MIDNIGHT...AND HIGH POPS IN ORDER THERE. QUESTION THERE IS HOW STRONG WILL THE STORMS BE. WIND FIELDS WILL BE MARGINALLY SUPPORTIVE OF SVR...500MB WINDS INCREASING TO 30-35KT. BUT STORMS WILL TEND TO BECOME ELEVATED AFTER NIGHTFALL...AND AS THEY ENCOUNTER THE MARINE-INFLUENCED AIRMASS OVER EASTERN UPPER. WE SAW THIS PAST SUNDAY NIGHT HOW MUCH THAT CAN DISRUPT EVEN A WELL-ORGANIZED MCS. THUS SVR THREAT OVERNIGHT IN EASTERN UPPER SEEMS ON THE SMALL SIDE. FOR NORTHERN LOWER OVERNIGHT...CONCERN FOCUSES ON INCREASING LOW LEVEL THETA-E ADVECTION AS SURFACE WARM FRONT LIFT NORTH INTO SOUTHERN LOWER...AND 850MB WARM FRONT MOVES THRU NORTHERN LOWER. EXPECT LOW-LEVEL LIFT TO BE SUFFICIENT TO INITIATE TSRA OVER MUCH OF NORTHERN LOWER LATE EVENING INTO OVERNIGHT. WIND FIELDS INCREASE DRAMATICALLY AFTER 06Z...WITH 500MB WINDS RAMPING UP TO 50-55KT. BUT AGAIN STORMS WILL TEND TO BE ELEVATED...SO GETTING WINDS TO THE SURFACE WILL BE DIFFICULT. IN ADDITION...THOSE INCREASING WINDS REPRESENT A MID-LEVEL DRY PUNCH FROM THE WEST...POSSIBLY CUTTING OFF CONVECTION FROM WEST TO EAST OVERNIGHT JUST AS WINDS ALOFT ARE CRANKING UP. SUNDAY...MID LEVEL AIRMASS WILL BE WARMER AND DRIER THAN TODAY... MAKING THE CONVECTIVE THREAT EVEN MORE OF A DILEMMA. EVEN WITH THE EXPECTATION OF MINIMAL DEBRIS CLOUDS IN THE MORNING...THE TENDENCY TO MIX DOWN SOMEWHAT DRIER AIR IN THE AFTERNOON WILL TEND TO KEEP SOME NEGATIVE AREA IN THE SOUNDINGS ALL DAY. BUT LOW LEVEL FORCING MECHANISMS WILL BE GREATER...WITH A WEAK COLD FRONT DROPPING SOUTH INTO NORTHERN ZONES...HAVING OPPORTUNITY TO INTERACT WITH OUTFLOW BOUNDARIES FROM PREVIOUS NIGHTS CONVECTION. BELIEVE THIS WILL BE ENOUGH TO OVERCOME CIN...AND WILL CONTINUE WITH SCT TSRA ALL ZONES. SVR POTENTIAL IS SIGNIFICANT IF CONVECTION DOES DEVELOP...WITH 500MB WINDS 40-50KT AND 0-6KM BULK SHEAR 30-35KT PROVIDING GOOD SUPPORT FOR STORM ORGANIZATION AND A DAMAGING WIND THREAT. SUNDAY NIGHT...ONCE DIURNAL STUFF HAS DIED IN THE EVENING...NOT A LOT OF SUPPORT FOR ADDITIONAL PRECIP TIL VERY LATE. NEXT UPPER TROF...AND A WEAK SURFACE WAVE ALONG THE FRONT...WILL APPROACH THE WESTERN LAKES BY DAYBREAK. MOST OF THE SUPPORT WILL STAY WEST OF THIS FORECAST AREA. WILL HAVE LOW CHANCE POPS ALL ZONES...ONLY IN THE EVENING IN NE LOWER. MONDAY...PASSAGE OF SURFACE LOW AND UPPER TROF THRU THE FORECAST AREA. STRONG UPPER DIVERGENCE PROGGED IN RIGHT ENTRANCE REGION 100KT+ 200MB JET. GIVEN DYNAMICS...AND MODEL CONSISTENCY IN PROGGING THIS SYSTEM INTO THE FORECAST AREA...WILL UP POPS TO LIKELY. REST OF THE FORECAST...FAST UPPER FLOW WILL REMAIN IN PLACE...AS AN UPPER LOW DEEPENS NEAR HUDSON BAY AND HEIGHTS REMAIN HIGH IN THE SOUTHERN US. MODELS HAVING ALL SORTS OF DIFFICULTIES WITH THE RIPPLES EMBEDDED WITHIN THE WESTERLIES...TYPICAL FOR FAST-FLOW SITUATIONS. THE ECMWF...CANADIAN...AND A FEW MRF ENSEMBLE MEMBERS START TO BUCKLE THE UPPER FLOW LATE IN THE WEEK...WITH A DEEPENING TROF IN THE LAKES REGION. THE REST OF THE MODELS (INCLUDING THE BULK OF THE MRF ENSEMBLE AND DTX EXTENDED ETA) ARE MUCH LESS AMPLIFIED. THE LATTER IS MORE CONSISTENT WITH PREVIOUS RUNS AND IS FAVORED...BUT CONFIDENCE IS FAIRLY LOW FOR THIS TIME OF YEAR. TUESDAY STILL LOOKS DRY WITH SURFACE RIDGING EXTENDING NORTHWARD INTO THE STATE. BEYOND THAT...THERE WILL LIKELY BE 1 TO 2 DAYS WITH A CHANCE OF RAIN...BUT IDENTIFYING THOSE DAYS IS DIFFICULT DUE TO TIMING ISSUES. WILL FAVOR THE OPERATIONAL MRF FOR NOW...BRINGING THE NEXT COLD FRONT INTO THE NORTHERN LAKES LATE THURSDAY...AND WILL ADD CHANCE POPS FOR THAT DAY ONLY FOR NOW. .APX...NONE. ZOLTOWSKI
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:58 PM EDT | Special Marine Warning | APX | 62 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.